Winter Storm, Boyd
- When
- February 21, 5:00 AM EST to 2:00 PM EST
- Where
- Boyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
After the arctic deep freeze at dawn on the 20th, snow, sleet, and freezing rain spread over northeast Kentucky by 0500E on the 21st. After 1 to 2 inches of wet snow in many areas, the snow changed to freezing rain for 3 to 4 hours during the morning.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After the arctic deep freeze at dawn on the 20th, snow, sleet, and freezing rain spread over northeast Kentucky by 0500E on the 21st. After 1 to 2 inches of wet snow in many areas, the snow changed to freezing rain for 3 to 4 hours during the morning. The cold ground temperatures allowed freezing rain to continue even with air temperatures of 33 and 34 degrees. Ice accumulations reached a maximum of a quarter of an inch. The freezing rain became mostly rain by midday.
Rains were heavier in Lawrence County compared to further north and closer to the Ohio River. Louisa measured 1.65 inches of total precipitation. Melting slush and snow piles from plowing and shoveling prevented the normal drainage of water. Water pooled on many roads. Ice filled streams were swollen, but no major flooding occurred. Ice dams in residential gutters and downspouts allowed runoff water to seep into homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 21, 4:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EST SAT FEB 21 2015
.SYNOPSIS...
LOW PRESSURE SYSTEM BRINGS WINTRY MIX TONIGHT THROUGH SATURDAY
NIGHT. COLD AGAIN FOR THE END OF THE WEEKEND AND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A VERY STRONG SOUTHERLY 850 MB JET APPROACHING 80 KTS AHEAD OF
ANOTHER ARCTIC FRONT WILL DRIVE WARMER AND MOIST AIR OVER THE ARCTIC
AIRMASS IN PLACE TODAY. MODELS ACTUALLY DISPLACE THE ARCTIC AIR
SOMEWHAT TO ALLOW A WIDE RANGE OF WINTRY PRECIP TODAY...WITH MOST
MODELS HANGING ON TO HEAVY SNOW ACROSS THE NORTHERN THIRD...A
WINTRY MIX TO RAIN SOUTHERN THIRD...AND A WINTRY MIX CENTRAL. MODEL
QPF IS HIGH...GENERALLY 1 TO 2 INCHES...GIVEN THIS STRONG SURGE OF
WARMER AIR ALOFT. EVEN THOUGH THE QPF MAY BE SOMEWHAT OVERDONE...THE
CONCERN FOR HEAVY SNOW NORTH...WINTRY MIX AND ICE CENTRAL...AND
MAINLY ICE SOUTH CERTAINLY EXISTS. THUS...WINTER STORM WARNINGS
REMAIN IN EFFECT. HOWEVER...BELIEVE THE MODELS ARE TOO FAST AND TOO
WARM IN DRIVING TEMPERATURES TO ABOVE FREEZING NORTHEASTWARD
BETWEEN THE OHIO RIVER AND THE MOUNTAINS...WHICH FURTHER VALIDATES
THE WARNINGS...AND HAVE KEEP TEMPERATURES TODAY ON THE LOWER SIDE OF
GUIDANCE. THE ONLY CHANGE TO THE FORECAST WAS TO EMPHASIZE MORE
ICING CENTRAL AND SOUTH GIVEN UPSTREAM OBS...WHILE KEEPING THE SNOW
TOTALS INTACT ACROSS THE NORTH. ONE ADDED AND VERY IMPORTANT FACTOR
TO CONSIDER IS THAT THE MODELS ARE ONLY A COUPLE OF DEGREES EITHER
SIDE OF A LIQUID/FROZEN SCENARIO ESPECIALLY CENTRAL WEST VIRGINIA.
WE WILL HAVE TO KEEP A CLOSE EYE OUT ON THESE TRENDS...BUT RIGHT NOW
A SNOW/SLEET/FREEZING RAIN TO RAIN THIS AFTERNOON IS EXPECTED.
TONIGHT...LOOK FOR THE FRONT TO COME THROUGH WITH AND LIQUID
PRECIPITATION CHANGING TO ALL SNOW AND DIMINISHING FROM NORTHWEST TO
SOUTHEAST...AS TEMPERATURES FALL BELOW FREEZING.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A BRIEF PERIOD OF UPSLOPE ENDS THE LOW PRESSURE SYSTEM EVENT FOR THE
CENTRAL APPALACHIANS SUNDAY WITH THE LAST OF THE FLAKES FALLING
EARLY SUNDAY NIGHT. A RETURN TO THE ARCTIC AIR...NOT AS JARRING AS
THE LAST ONE...FOLLOWS FOR THE BEGINNING OF THE WORK WEEK. HIGH
PRESSURE BRINGS A DRY PERIOD THROUGH THE REMAINDER OF THE SHORT
TERM...WITH MODELS CLEARING THE SKY MONDAY NIGHT. CENTER OF HIGH
PRESSURE WILL BE JUST TO THE SOUTHWEST...SO DECOUPLING LIKELY WITH
ANOTHER GOOD RADIATIONAL COOLING NIGHT. TAKING THE CONSERVATIVE
APPROACH FOR NOW...BUT IF THE MODEL SOLUTIONS HOLD AND SNOW REMAINS
ON THE GROUND DESPITE THE WET FORECAST TODAY IN PLACES...MAY NEED TO
LOWER THESE TEMPERATURES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
OVERALL NOTHING TOO SIGNIFICANT IN THE LONG TERM...ALTHOUGH IT WILL
CONTINUE TO BE COLD WITH PERIODS OF LIGHT SNOW SHOWERS AT TIMES.
NORTHWESTERLY FLOW TO START THE PERIOD...WITH THE POSSIBILITY OF
SOME LIGHT SNOW SHOWERS LINGERING MONDAY NIGHT INTO EARLY TUESDAY.
THESE WILL TAPER OFF HOWEVER AS HIGH PRESSURE BUILDS IN FROM THE
WEST. MID WEEK BECOMES A LITTLE MORE UNCERTAIN. CHANCES LOOK GOOD
FOR A CLIPPER TYPE SYSTEM TO AFFECT THE AREA MID WEEK...BRINGING
SOME LIGHT SNOW SHOWERS...BUT SOME UNCERTAINTY AS TO WHETHER
MOISTURE FROM A SYSTEM TO THE SOUTH WILL BE ABLE TO WORK ITS WAY
INTO THE AREA. FOR NOW...MAINTAINED SLIGHT CHANCE TO CHANCE POPS MID
WEEK TO ACCOUNT FOR THESE VARIABLES...AND BROAD BRUSHED THE PERIOD.
TEMPS LOOK TO REMAIN BELOW NORMAL FOR THE PERIOD.
&&
.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
06Z SATURDAY THRU 06Z SUNDAY...
AN LIFR MESS TODAY.
TIL 12Z. FIRST PORTION OF THE TAF PERIOD WILL CARRY VFR CONDITIONS
AS CLOUDS THICKEN AND LOWER ACROSS THE AREA...BECOMING MVFR WITH
LIGHT SNOW FROM SOUTHWEST TO NORTHEAST 07Z-12Z...OCCASIONAL IFR/LIFR
IN SNOW AFTER 10Z.
AFTER 12Z...RAPIDLY BECOMING LIFR AREA WIDE. EXPECT A PERIOD OF SLEET
WITH FREEZING RAIN AFTER 12Z FOR BKW...CRW...HTS...WITH A TRANSITION
TO RAIN BY 16Z SOUTH OF A HTS-CKB-BKW. PKB AND EKN STAYS MAINLY
SNOW. SOUTHERLY WINDS INCREASE ON MOUNTAIN RIDGE TOPS WITH GUSTS
OVER 20 MPH.
AFTER 00Z...A WINTRY MIX RETURNING TO MOST AREAS BEFORE ENDING IN
THE WEST BY 06Z...BUT IFR/LIFR STILL HOLDS FOR THE MOST PART.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: HIGH FOR TONIGHT...LOW FOR SATURDAY...
ESPECIALLY WITH TIMING OF AND TRANSITION TO MIXED PRECIP.
ALTERNATE SCENARIOS: ONSET OF MVFR/IFR IN LIGHT SNOW EARLY SATURDAY
MORNING MAY BE FASTER THAN FORECAST. MORE FREEZING RAIN MAY OCCUR
THAN FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 02/21/15
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H M M M M M M M M M H
HTS CONSISTENCY M M M M M M M M M M M M
BKW CONSISTENCY H H M H H M M M M M H H
EKN CONSISTENCY H H H L L L M M M M M M
PKB CONSISTENCY H L L L M M M M M M M M
CKB CONSISTENCY H H H L L L M H M M M M
AFTER 12Z SUNDAY...
IFR IN MIXED WINTRY PRECIPITATION AND RAIN SATURDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
WVZ007>011-014>020-027>032-035>040.
WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR WVZ005-
006-013-024>026-033-034.
WINTER STORM WARNING UNTIL 4 AM EST SUNDAY FOR WVZ046-047.
OH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ066-
067-075-076-083>086.
WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR OHZ087.
KY...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR
KYZ101>103-105.
VA...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR VAZ003-
004.
&&
SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...SL
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 341 PM EST FRI FEB 20 2015 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-212045- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034- 212045- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ014-015-027-035>038-212045- PUTNAM-KANAWHA-CLAY-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-212045- POCAHONTAS-RANDOLPH- 341 PM EST FRI FEB 20 2015 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552776, 552777, 552778, 552779.